Nevada, 2013

Heavy Snow in Nevada, January 10 to 11, 2013

January 10 to 11, 2013 · NWS LKN · 2 events in 2 counties and zones

A storm system brought up to 2 feet of snow to the mountains and 6 to 12 inches to the valleys in portions of northern and central Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A storm system brought up to 2 feet of snow to the mountains and 6 to 12 inches to the valleys in portions of northern and central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 10, 3:16 AM PST, 44 minutes earlier.

Area forecast discussion, Jan 10, 3:16 AM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
316 AM PST THU JAN 10 2013

.SYNOPSIS...A MAJOR WINTER STORM WILL PRODUCE ACCUMULATING SNOW
ACROSS NEVADA TODAY THROUGH FRIDAY. DRY WEATHER WILL RETURN ON
SATURDAY ALONG WITH VERY COLD TEMPERATURES. SUBZERO READINGS WILL BE
COMMON BY SATURDAY MORNING.
&&

.SHORT TERM...TODAY THROUGH SATURDAY. STRONG WINTER STORM MOVING
INTO NEVADA EARLY THIS MORNING WITH ASSOCIATED COLD FRONT EXTENDING
FROM APPROXIMATELY WILD HORSE TO BATTLE MOUNTAIN DOWN TO AUSTIN.
THIS FRONT WILL MOVE INTO EAST CENTRAL NEVADA LATER THIS MORNING.
THE HEAVIEST SNOWFALL WILL OCCUR ALONG THIS FRONTAL BAND. UPPER
TROUGH WILL SETTLE INTO THE REGION TODAY AND CONTINUE THROUGH
FRIDAY BEFORE DEPARTING THE AREA FRIDAY NIGHT. MODELS STILL
INDICATING FROM 1/4 TO 1/2 INCH PRECIPITATION WITH THIS STORM WITH
THE HIGHEST AMOUNTS ACROSS NORTHEAST NEVADA. THEREFORE EXPECTING 4
TO 8 INCHES OF SNOW IN THE VALLEYS OF EASTERN NEVADA WITH LESSER
AMOUNTS IN HUMBOLDT COUNTY AND NORTHWEST NYE COUNTY. STRONG
SURFACE GRADIENT BEHIND THE FRONT WILL BRING NORTHWEST WINDS OF 15
TO 25 MPH WITH HIGHER GUSTS CAUSING AREAS OF BLOWING AND DRIFTING
SNOW. DRY WEATHER WILL RETURN ON SATURDAY ALONG WITH VERY COLD
TEMPERATURES. CLEARING SKIES ALONG WITH A FRESH SNOW PACK WILL
ALLOW TEMPERATURES TO PLUMMET TO 5 TO 15 BELOW ZERO ACROSS EASTERN
NEVADA BY SATURDAY MORNING AND ZERO TO 5 BELOW ZERO ELSEWHERE.
HIGHS ON SATURDAY WILL MOSTLY BE IN THE TEENS AS STRONG INVERSIONS
SET IN.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. BLOCKING HIGH
OVER PACIFIC WHILE DEEP TROUGH TO EAST WILL PUT THE GREAT BASIN IN
COLD NORTHERLY FLOW STRAIGHT FROM CANADA AND ALASKA WITH MUCH BELOW
NORMAL TEMPERATURES. MODELS STILL HINTING A SOME ENERGY DIVING SOUTH
SUNDAY THROUGH MONDAY WITH SLIGHT CHANCES OF SNOW SHOWERS ACROSS THE
AREA...HOWEVER STILL SOME DIFFERENCES ON TIMING AND STRENGTH OF THIS
SYSTEM. THE BIG STORY WILL BE THE BITTER COLD TEMPERATURES RETURNING
TO THE AREA WITH LOWS BELOW ZERO THROUGH MUCH OF THE LONG TERM...BUT
SOME MODERATING IN TEMPERATURES WEDNESDAY AND THURSDAY AS THE
INVERSION MAY WEAKEN.
&&

.AVIATION...COLD FRONT MOVING THROUGH KWMC EARLY THIS MORNING
AND PUSHING EAST WILL BRING MVFR/IFR CIGS OR LOWER DUE TO CLOUDS AND
SNOW NEAR THE COLD FRONT. WINDS WILL ALSO BE A BIT GUSTY ESPECIALLY
NEAR THE COLD FRONT AS THE WINDS TURN NORTHWESTERLY...STRONGEST
WINDS EXPECTED AT KELY AND KTPH. THERE IS SOME UNCERTAINTY ON THE
EXACT TIMING OF SNOW AND LOWERING CIGS/VIS AS THE COLD FRONT IS
EXPECTED TO SLOW DOWN A BIT TODAY AS IT MOVES THROUGH KEKO AND INTO
KELY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 PM PST FRIDAY FOR NORTHEASTERN NYE
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
FRIDAY FOR SOUTHEASTERN ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
NORTHWESTERN NYE COUNTY.

&&

91/90/90
Hazardous weather outlook, Jan 10, 2:48 AM PST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
248 AM PST THU JAN 10 2013

NVZ031-034>039-041-110100-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
248 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM SYSTEM WILL BRING 4 TO 8 INCHES OF SNOW TO
THE VALLEYS AND 1 TO 2 FEET IN THE MOUNTAINS. A WINTER STORM
WARNING HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED TO NUMEROUS SNOW SHOWERS WILL CONTINUE ON FRIDAY WITH UP
TO 2 INCHES OF ADDITIONAL SNOW.

DRY WEATHER WILL RETURN ON SATURDAY ALONG WITH VERY COLD
TEMPERATURES. HIGHS WILL MOSTLY BE IN THE TEENS TO LOWER 20S WITH LOWS
GENERALLY RANGING FROM ZERO TO 15 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-040-110100-
HUMBOLDT COUNTY-NORTHWESTERN NYE COUNTY-
248 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM WILL BRING 2 TO 4 INCHES OF SNOW TO THE
VALLEYS AND 4 TO 8 INCHES IN THE MOUNTAINS. BLOWING AND DRIFTING
SNOW IS ALSO A CONCERN...ESPECIALLY IN THE TONOPAH AREA...WHERE
VISIBILITIES COULD DROP TO ONE MILE OR LESS. A WINTER WEATHER
ADVISORY HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SNOW SHOWERS WILL CONTINUE ON FRIDAY. DRY WEATHER WILL
RETURN ON SATURDAY ALONG WITH VERY COLD TEMPERATURES. HIGHS WILL
MOSTLY BE IN THE UPPER TEENS TO MID 20S WITH LOWS RANGING FROM 5
ABOVE ZERO TO 5 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-110100-
SOUTHEASTERN ELKO COUNTY-
248 AM PST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM SYSTEM WILL BRING 2 TO 4 INCHES OF SNOW TO
THE VALLEYS AND 4 TO 8 INCHES TO THE MOUNTAINS. BLOWING AND
DRIFTING SNOW IS ALSO A CONCERN...ESPECIALLY IN WEST WENDOVER AND
ALONG I-80...WHERE VISIBILITIES COULD DROP TO ONE MILE OR LESS. A
WINTER WEATHER ADVISORY HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SNOW SHOWERS WILL CONTINUE ON FRIDAY. DRY WEATHER WILL
RETURN ON SATURDAY ALONG WITH VERY COLD TEMPERATURES. HIGHS WILL
MOSTLY BE IN THE TEENS WITH LOWS RANGING FROM 5 BELOW ZERO TO 5
ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
January 10, 4:00 AM PST to January 11, 6:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Corral Canyon SNOTEL reported 2 feet of new snow, Dorsey Basin 14 inches, Green Mountain 13 inches, and Lamoille 9 inches.

Heavy Snow, S Lander & S Eureka

When
January 10, 5:00 AM PST to 9:00 PM PST
Where
S Lander & S Eureka forecast zone
Reported by
Trained Spotter
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Austin received 12 inches of new snow as well as the Vacarro Spring SNOTEL. The Diamond Peak SNOTEL picked up 11 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419508, 419509.